Arkansas, 2011

Hail in Arkansas, May 1, 2011

May 1, 2011 · NWS SHV · 3 events in 1 county or zone

A shallow cold front began to shift southeast into Northeast Texas, Southeast Oklahoma, and Southwest Arkansas during the late afternoon and evening hours of the 1st, with a very warm, moist, and unstable air mass in place as an upper level disturbance ejected northeast across the Four State region. As a result, scattered strong to severe thunderstorms developed across these areas along and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A shallow cold front began to shift southeast into Northeast Texas, Southeast Oklahoma, and Southwest Arkansas during the late afternoon and evening hours of the 1st, with a very warm, moist, and unstable air mass in place as an upper level disturbance ejected northeast across the Four State region. As a result, scattered strong to severe thunderstorms developed across these areas along and behind the front, which produced numerous reports of large hail and occasional reports of wind damage. An isolated report of a funnel cloud was also received, before these storms weakened during the late evening hours with the loss of heating, instability, and convergence along the frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 1, 2:23 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, May 1, 2:23 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
323 PM CDT SUN MAY 1 2011

.DISCUSSION...
SOUTHERN TWO THIRDS OF THE FOUR STATE FORECAST AREA RIPE FOR SEVERE
WEATHER THIS EVENING...WITH CAPE OVER 3000 AND LIFTED INDEX
BETWEEN MINUS 6 AND MINUS 8. NORTHERN AREAS ARE BEHIND A NEARLY
STATIONARY FRONTAL BOUNDARY WHERE LOW LEVELS HAVE STABILIZED...BUT
STRONG ELEVATED LIFT AND A COLDER COLUMN COULD PRODUCE SOME LARGE
HAIL. WIDESPREAD HEAVY RAINFALL ALSO A THREAT ACROSS NORTHERN
AREAS TONIGHT AS MOISTURE IS LIFTED OVER THE STALLED FRONT.

SO FOR TONIGHT WILL CONTINUE WITH FLASH FLOOD WATCH NORTH AND
MENTION OF SEVERE STORMS AREAWIDE. GOING INTO MONDAY...NOT MUCH
CHANGE...WITH THE FRONT REMAINING STALLED JUST TO THE SOUTH AND
EAST OF CURRENT POSITION. FLASH FLOOD WATCH MAY HAVE TO EXTENDED
AND SHIFTED SLIGHTLY SOUTH...BUT THIS WILL DEPEND ON WHERE THE
FRONT ENDS UP TONIGHT AND WHICH AREAS RECEIVE HEAVY RAINFALL.
THE RISK OF SEVERE WEATHER WILL ALSO SHIFT TO THE SOUTH. BY
AFTERNOON THE UPPER TROUGH WILL BEGIN TO KICK OUT OF THE SOUTHERN
ROCKIES...SHIFTING THE SURFACE FRONT EAST AND SPILLING CONSIDERABLY
COOLER AIR ACROSS ALL OF THE CWA MONDAY EVENING. RAINFALL SHOULD
BEGIN TO END FROM WEST TO EAST. ON TUESDAY...THE RAIN SHOULD END
ALL AREAS BY THE AFTERNOON.

MUCH COOLER TEMPERATURES EXPECTED WEDNESDAY AND THURSDAY AS A
1030 SURFACE HIGH SETTLES OVER THE MISSISSIPPI VALLEY. A WARMING
TREND WILL SET IN BY FRIDAY WITH INCREASING MOISTURE. NEXT SHORT
WAVE LOOKS LIKE IT WILL CROSS THE AREA FRIDAY NIGHT INTO SATURDAY.
NEWEST MODEL RUNS HAVE WEAKENED THIS SYSTEM...SO WILL INCLUDE ONLY
A SLIGHT CHANCE OF THUNDERSTORMS FROM LATE FRIDAY NIGHT THROUGH SATURDAY.

&&

.AVIATION...
COLD FRONT HAS SLOWLY SUNK TO INTO NW FRINGE OF CWA...ORIENTED
SW TO NE ACROSS NE TX...AND EAST TO WEST ACROSS SW AR. BENDING
FRONT SEEN ON VISIBLE IMAGERY...ALONG WITH DEVELOPING CU FIELDS...
AND CAPES BTWN 3 AND 4 THOUSAND...SUGGEST RAPID CONVECTIVE
DEVELOPMENT ACROSS WARM SECTOR TERMINAL SITES OF
GGG...SHV..MLU...AND ELD. TYR AND TXK NEAR FRONTAL BOUNDARY...WHERE
CONVECTION MAY BE MORE SOLID. LFK TERMINAL IS CLOUD FREE...AND RAPID
DEVELOPMENT JUST TO SW IMPLIED FROM SATELLITE. IN THE MEANTIME...MOSTLY
VFR CONDITIONS EXIST AS MVFR CIS FOR MOST PART...HAVE LIFTED. SOUTH
WINDS 10 TO 15 KTS PREVAIL THRU AT LEAST AFTN. WITH SLOW MOVG
FROPA...N-NE WINDS 10 TO 15 KTS...AND LOWERING CIGS TO PSBL IFR...
AND INCREASING AREA OF POSTFRONTAL RAIN AND EMBEDDED TSTMS...CAN BE
EXPECTED LATER IN FCST PERIOD./VII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  61  66  48  66  45 /  70  70  80  20   0
MLU  66  72  51  64  44 /  60  70  80  30   0
DEQ  50  57  43  68  43 /  90  80  60  10   0
TXK  53  59  45  68  43 /  90  80  70  10   0
ELD  59  64  46  65  43 /  90  80  80  20   0
TYR  54  60  45  68  46 /  90  80  70  10   0
GGG  57  63  47  67  45 /  70  80  70  10   0
LFK  64  71  52  69  46 /  60  50  70  30   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...NONE.
OK...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112.

&&

14/07
Hazardous weather outlook, May 1, 10:38 AM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1138 AM CDT SUN MAY 1 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-021100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1138 AM CDT SUN MAY 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL BECOME NEARLY STATIONARY ALONG THE INTERSTATE
30 CORRIDOR THIS AFTERNOON. THUNDERSTORMS OCCURRING ALONG THIS
BOUNDARY WILL CONTINUE DEVELOPING IN THE SAME GENERAL AREA THROUGHOUT
THIS AFTERNOON AND EVENING...PRODUCING HEAVY RAINFALL. THERE IS A
HIGH POTENTIAL FOR FLASH FLOODING...WITH TWO TO FOUR INCHES OF
ADDITIONAL RAINFALL EXPECTED THROUGH TONIGHT. THE HIGHEST FLOOD
POTENTIAL WILL BE NORTH OF A PITTSBURG TEXAS TO EL DORADO ARKANSAS
LINE.

ALSO...ACROSS THE ENTIRE FOUR STATE REGION THIS AFTERNOON AND TONIGHT...
A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND...
LARGE HAIL...DEADLY LIGHTNING...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

STRONG TO SEVERE THUNDERSTORMS...WITH LARGE HAIL...HEAVY RAINFALL...
AND DAMAGING WINDS WILL BE POSSIBLE MONDAY THROUGH EARLY TUESDAY
UNTIL AN UPPER TROUGH SWINGS EAST...SENDING THE COLD FRONT EAST
OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY ACROSS THE AREA THROUGH TONIGHT.

In the hours before

Special weather statement, May 1, 4:10 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
510 PM CDT SUN MAY 1 2011

TXZ136-012245-
SMITH-
510 PM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     SMITH...

INCLUDING THE FOLLOWING LOCATIONS...
     LINDALE AND TYLER...

AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CHANDLER...OR 9 MILES WEST OF
TYLER...MOVING NORTHEAST AT 25 MPH.

MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

VII
Special weather statement, May 1, 4:55 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
555 PM CDT SUN MAY 1 2011

ARZ050-051-012330-
HOWARD-SEVIER-
555 PM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER AND HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     BEN LOMOND...CENTER POINT...CORINTH...DIERKS AND LOCKESBURG...

AT 552 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTH OF LOCKESBURG...OR 10
MILES EAST OF HORATIO...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

VII
Local storm report, May 1, 5:05 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
605 PM CDT SUN MAY 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             BIG SANDY               32.59N 95.11W
05/01/2011  E1.00 INCH       UPSHUR             TX   AMATEUR RADIO

            QUARTER SIZE HAIL FALLING IN BIG SANDY.

&&

15
Local storm report, May 1, 5:19 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
619 PM CDT SUN MAY 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             DIERKS                  34.12N 94.02W
05/01/2011  E1.00 INCH       HOWARD             AR   PUBLIC

0610 PM     HAIL             3 SW GILMER             32.70N 94.98W
05/01/2011  E0.88 INCH       UPSHUR             TX   BROADCAST MEDIA

0530 PM     HAIL             2 N TYLER               32.36N 95.30W
05/01/2011  E1.75 INCH       SMITH              TX   PUBLIC

&&

20
Local storm report, May 1, 5:19 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
619 PM CDT SUN MAY 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             DIERKS                  34.12N 94.02W
05/01/2011  E1.00 INCH       HOWARD             AR   PUBLIC

0610 PM     HAIL             3 SW GILMER             32.70N 94.98W
05/01/2011  E0.88 INCH       UPSHUR             TX   BROADCAST MEDIA

0550 PM     HAIL             2 N TYLER               32.36N 95.30W
05/01/2011  E1.75 INCH       SMITH              TX   PUBLIC

&&

20
Local storm report, May 1, 5:21 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
621 PM CDT SUN MAY 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             9 S GILMER              32.60N 94.95W
05/01/2011  E1.00 INCH       UPSHUR             TX   AMATEUR RADIO

            QUARTER SIZE HAIL FELL AT FM 726 AND HIGHWAY 271 SOUTH OF
            GILMER.

&&

15

The radar

The Western Arkansas radar (KSRX), 134 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Howard

When
May 1, 5:25 PM CST
Where
Howard County, Dierks
Measured
1 in hail
Reported by
Public
Coordinates
34.120, -94.020

Hail, Howard

When
May 1, 6:12 PM CST
Where
Howard County, 2.07 mi S of Dierks
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.090, -94.020

Hail, Howard

When
May 1, 6:20 PM CST
Where
Howard County, 2.29 mi E of Dierks
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.120, -93.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297667, 297672, 297674.